Results 1 to 8 of 8
  1. #1
    Join Date
    Jul 2004
    Location
    , , USA.
    Posts
    9

    Obsessive "bad me" thoughts while weaning off med

    Hello,

    I'm have a terrible struggle with obsessive negative thoughts about myself while weaning off anxiety medication. I was given Neurontin, a seizure medication, to treat my anxiety and have been weaning off very slowly for about 8 months. I am down to 300 mg a day, a tiny dose for this medication and really struggling with overwhelming negative thoughts.

    I will seize on a situation. Here is the latest example: I noticed some significant wear on one of my son's front teeth. He has been a grinder on and off for some time. By the time I noticed the damage - it was significant. I beat myself mercilessly for not seeing it sooner. Yesterday we went to the dentist and the dentist said nothing can be done until all of my son's permanent teeth are in (a few years from now) and then he will have a bite guard for nighttime.

    I know this is totally irrational, but I was in such a state thinking the dentist would say to me "what kind of mother are you," "how could you not have noticed," "if only you'd come in sooner."

    Of course that did not happen. The dentist reiterated that there are no dental options for grinding at my son's age. He heard and discussed my concerns. He said the tooth can be repaired when my son is older if he is concerned about appearance.

    I felt an enormous relief that I hadn't made any bad decisions re my son's dental health but just a few hours later I started obsessing about how I don't keep up on developing film from pictures we've taken. I am years behind.

    The context of all this is that I am a single mom who has been dealing with significant hardships for the past six years. On a rational level, I know my priorities are in the right place - spending time with son, helping him with his emotional wellbeing, taking care of home and finances, continuosly working on home routines to be more efficient and less stressed.

    But the rational though does not seem to alleviate the endless cycling of the negative "bad me" though. I am using CBT techniques but it seems that the step down of the medication has really exacerbated these obsessive thoughts.

    Once I get completely off the med, I plan to return to herbal and natural remedies which were much more effective for me and have no side effects. I believe I will get some relief then, but I must go so slowly with my weaning process because my nervous system is so senstive that each tiny step-down hits me like a hammer. It could be months by the time I am fully off, and I am being cautious about taking natural remedies while still on the med. I am taking L-theanine out of desperation and l-tryptophan because my depression has been worse, too. I feel relatively safe taking these but am not getting tremendous relief.

    Have others experienced an exacerbation of repetitive, negative thoughts such as this while weaning off meds?

    Any suggestions?

  2. #2
    Join Date
    Nov 2003
    Location
    , , Croatia.
    Posts
    1,342
    Hi!
    I am on 4 kinds of medication and I still have negative thoughts. I keep repeating the things people have told me in my head over and over again and I worry for no reason at all! It is very common so please do not be afraid. It may seem like I'm too young to understand you, but, trust me, I do...
    Take care
    Ana

  3. #3
    Join Date
    Apr 2003
    Location
    , , United Kingdom.
    Posts
    43,879
    Hiya Seeking

    Just wanted to welcome you aboard the site and say that we are all here for you whenever you want to post.

    You sound like a great mum to me and it is not your fault that you have these irrational thoughts about your own child.

    You will get loads of help here and we look forward to hearing more from you.

    I stopped taking Prozac quite quickly but never really suffered any major side-effects but some medication has to be reduced slowly doesn't it?

    Did you or your doctor decide that it was time for you to come off the medication. I admire you for doing it and I hope things get easier for you soon.

    Welcome aboard anyway.

    Nicola

  4. #4
    Join Date
    Jul 2004
    Location
    , , USA.
    Posts
    9
    Ana and Nicola,

    Thank you for your encouragement and support. I've started taking my tryptophan supplement at night and that has helped the obsessive thoughts a lot. So, I will stick with that. The L-theanine seems to be helping with the anxiety. I seem to have turned some corner in the last 24 hours. Maybe the worst of the withdrawal from this med step-down is over.

    Nicola, yes, I'm under a doctor's care with the weaning and am doing it a hundred times more slowly than need be, but that's how medication sensitive I am. What a relief it will be to be off.

    Thank you both for the warm welcome.

    SeekingCenter

  5. #5
    Join Date
    Jun 2003
    Location
    , , United Kingdom.
    Posts
    8,314
    Good for you....

    I think that slow weaning is great but do believe that when life events overtake you - the effects of a wean are felt even more than usual .

    Glad to have you here .





    Meg

    Anxiety is a thin stream of fear trickling through the mind.
    If encouraged, it cuts a channel into which all other thoughts are drained.
    Robert Albert Bloch

  6. #6
    Join Date
    Jul 2004
    Location
    , , USA.
    Posts
    9
    Hi Meg,

    Good point about added stress during weaning.

    I've just started to feel on more of an even keel (silly illusion) during the last 2 days and now found out that the top brass at work are coming next week. They've never come with good news - it's always been to fire one or more staff.

    As you know, my work situation is emotionally toxic, and on one level, I would welcome the place closing or me being the one to go, especially if there is a severance package, but on another level the basic fear of survival for me and my son is creating a consistent anxiety level.

    So, the rollercoaster continues. My rational mind says there is real opportunity here - if they can me with a severance package and I find a new job soon, my savings will be replenished but the fear remains. I guess the quote you have as part of your signature on this forum says it all.


    SeekingCenter

  7. #7
    Join Date
    Apr 2004
    Location
    , , United Kingdom.
    Posts
    4,861
    Hi

    I am pleased you feel you have turned a corner in the last 24 hours.

    You sound to be doing a brilliant job as a single parent and it is natural to worry that were arent doing the best for our children. But like you say with anxiety it is a hundred times worse.

    I hope the CBT carries on helping you.

    You are doing the right thing coming of the meds really slowly, keep it up and good luck.

    Love Sal xxx

  8. #8
    Join Date
    Apr 2004
    Location
    , , United Kingdom.
    Posts
    251
    Gosh, you are too hard on yourself but everyting seems to be gettng better for you, good luck!!! my fingers are crossed for you!

    H

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. obsessive thoughts & anxiety
    By lotus in forum Panic / Panic Attacks
    Replies: 29
    Last Post: 19-11-10, 20:46
  2. Weaning down... symptoms rise (lorazepam)
    By davidthegnome in forum Medication
    Replies: 4
    Last Post: 16-02-07, 20:32
  3. Obsessive Thoughts? new to board wld luv ur advice
    By fuunkee in forum OCD (Obsessive Compulsive Disorder)
    Replies: 7
    Last Post: 04-10-06, 13:42
  4. Obsessive thoughts
    By april tones in forum OCD (Obsessive Compulsive Disorder)
    Replies: 2
    Last Post: 25-06-06, 23:08
  5. Obsessive Compulsive Behaviour in Thoughts
    By mico in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 20
    Last Post: 19-01-05, 22:22

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •